You might not be aware that there are risks linked to ibuprofen, aspirin, and other over-the-counter pain relievers according to new research.
Many prevalent pain medicines, including those bought over-the-counter, carry risks to your hearing that you’ll want to consider when using them. Younger men, amazingly, could have a higher risk factor.
What The Research Says About Hearing Loss And Pain Relievers
Prestigious universities, including Vanderbilt, Harvard, and Brigham Young, performed a thorough 30 year study. The researchers asked 27,000 individuals between the ages of 40 and 74, to fill out a biyearly survey that included several health and lifestyle questions.
Researchers weren’t certain what to expect because the survey was very diverse. After analyzing the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.
They also faced a more shocking realization. Men who are 50 or under who regularly use acetaminophen were almost two times as likely to have loss of hearing. Individuals who frequently used aspirin had a 50% chance of suffering from hearing loss. And those who used NSAIDs (ibuprofen, naproxen) had a 61% chance of developing irreversible hearing loss.
Another surprising thing that was discovered was that high doses used occasionally were not as harmful for your hearing as low doses taken regularly.
It’s relevant to mention this correlation, but it doesn’t definitively show whether the pain relievers in fact were the cause of the hearing loss. Causation can only be established with additional study. But we really need to reconsider our use of these pain relievers after these persuasive results.
Present Theories About The Connection Between Pain Relievers And Hearing Loss
Scientists have numerous plausible theories as to why pain relievers might cause hearing impairment.
When you experience pain, your nerves communicate this sensation to the brain. The flow of blood to a specific nerve is obstructed by over-the-counter pain relievers. You then feel reduced pain as the normal pain signals are impeded.
Researchers believe this process also decreases blood flow in the inner ear. This blood provides vital nutrients and oxygen. Cells will die from malnourishment if this blood flow is reduced for prolonged periods.
Acetaminophen, which showed the most significant connection, may also minimize the generation of a particular protein that helps shield the inner ear from loud noises.
Is There Anything That Can be Done?
The most noteworthy revelation was that men under 50 were the most likely to be impacted. This is a solemn reminder that hearing loss can occur at any age. But as you age, if you take the appropriate steps you will have a better chance of preserving your hearing.
While we aren’t suggesting you entirely stop using pain relievers, you should understand that there might be unfavorable repercussions. Use pain medication only when you really need to and when dealing with prescription medication, only as prescribed.
Look for other pain relief options, including light exercise. You should also decrease the consumption of inflammation-causing foods and boost Omega-3 fat in your diet. Decreased pain and improved blood flow have been demonstrated to come from these practices.
And finally, make an appointment with us for a hearing exam. Don’t forget, hearing examinations are for people of all ages. If you’re under 50, now is the time to begin talking to us about eliminating further loss of hearing.